Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Blacksburg, VA

June 9, 2018Alleghany County, Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 9, 2018, 2:45 PM EDT for Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 2:45 PM EDT (18:45 UTC)
Expired
Jun 9, 2018, 4:40 PM EDT
In force
115 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS51 KRNK 091845
FFWRNK
NCC005-009-193-092145-
/O.NEW.KRNK.FF.W.0040.180609T1845Z-180609T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
245 PM EDT SAT JUN 9 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Central Alleghany County in northwestern North Carolina...
  North central Wilkes County in northwestern North Carolina...
  East central Ashe County in northwestern North Carolina...

* Until 545 PM EDT

* At 244 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Sparta...
  Jefferson...
  Laurel Springs...
  Glendale Springs...
  and Stone Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3653 8102 3641 8097 3632 8141 3644 8147

$$

JR
1 follow-up statement
358 
WGUS71 KRNK 092040
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
440 PM EDT SAT JUN 9 2018

NCC005-009-193-092049-
/O.CAN.KRNK.FF.W.0040.000000T0000Z-180609T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany NC-Wilkes NC-Ashe NC-
440 PM EDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING FOR 
CENTRAL ALLEGHANY...NORTH CENTRAL WILKES AND EAST CENTRAL ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.


LAT...LON 3653 8102 3641 8097 3632 8141 3644 8147

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 1:46 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 9, 1:46 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
146 PM EDT Sat Jun 9 2018

.SYNOPSIS...
A weak cold front will drift slowly south into northern Virginia
and northern West Virginia today, then south toward the North
Carolina/Virginia Border Sunday, and just south of our region by
Monday. Scattered to numerous showers and thunderstorms are
expected along and near the front each day through Monday.
Temperatures will remain near to slightly above seasonal
normals through the period.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 105 PM EDT Saturday...

Convection fired up about 1-2 hours earlier than HRRR showed a
couple of hours ago, but starting to catch up with what is
occurring. Low level convergence along the I-81 corridor and
differential heating along ridges/valleys sparking thunderstorms
from the Mountain Empire of SW VA into the NC mountains,
northeast toward the VA foothills north of Stuart.

High-res solutions favor widely scattered coverage through the
afternoon, best between Bluefield WV to Rocky Mount VA through
21z/5pm, with some organization ahead of mesoscale vort moving
across the Alleghanys into the Shenandoah Valley after 5pm
near/east of Lynchburg. Will adjust pops to account for this
latest trend.

Previous discussion from mid morning...

Overall forecast shows less convection this morning with High-
Res convective models showing things firing up around 2pm, with
HRRR and RAP showing more of an isolated pattern early on, with
the Hi-Res NMM and NAMnest emphasizing more organized north of
I-64. Leaned toward a blend, with higher pops north of a
Bluefield to Lynchburg line.

Airmass is a bit more moist than Friday and forecast CAPES and
DCAPEs favor isolated wind damage potential in the piedmont, but
appears the main severe threat will lie from the Ohio Valley
into the Shenandoah Valley late this afternoon.

Mean storm motion a little faster than Friday, but again heavy
rainers possible, so will have to watch for any repeat storms,
or northwest to southeast oriented clusters for flood potential.

Previous discussion from earlier this morning...

Focus for the next several days will be on a weak west-east
frontal boundary that will drift southward through the region.
The front will drift toward southward toward the I-64 corridor
today, then toward the VA/NC border Sunday, and then to just
south of our area by Monday. The air mass across the region is
moderately moist and unstable, and just like Friday, will
support scattered to numerous largely diurnally driven showers
and thunderstorms, most numerous near the front and enhanced by
weak upper disturbances in weak northwest flow aloft. Otherwise,
the area will remain on the east side of a large mid-U.S.
subtropical ridge with a general weakness remaining evident in
the upper-level pressure across the southeast U.S.

The main question today and for the next few days will be what
is the potential for heavy rainfall and severe. WPC has
outlooked much or all of the CWA for a marginal to slight threat
of excessive rainfall during the next three days. As we have
seen overnight in the LYH area with up to 3 inches of rain in
spots there, the slow movement/steering currents and PWATS
around 1.5 inch will help to support showers and thunderstorms
with very efficient rainfall rates. The region has seen a lot of
rain over the past month and FFG values are abnormally low for
this time of year, about 1.5 inch/3 hours north to 3.0 inch/3
hours south. Thus, it won't take much to cause problems.
However, there is no expectation that the convective activity
will be well organized such that a Flash Flood or Flood Watch
can be issued to highlight certain parts of the CWA over others.
The situation will best be handled by Flood Advisories, Flood
Warnings, and Flash Flood Warnings as needed in localized areas.

The severe threat is even less certain. SPC has outlooked the
northern part of the CWA for a marginal threat of severe today,
almost no part of the CWA Sunday, and much of the CWA for
Monday. The models honestly suggest that Sunday may actually
offer the greatest threat for severe and thus would not be
surprised to see that included with later outlooks as well.
Instability is moderate, but dynamics are weak with warm
temperatures aloft and largely moist adiabatic soundings. So
overall, while one or two storms could produce marginally severe
hail and a downburst of wind, it does not appear likely. The
heavy rain threat remains the greatest concern.

Temperatures will remain near to just above seasonal normals
with lows in the 60s and highs in the 80s, except 70s mountains.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 330 AM EDT Thursday...

A cold front, stalled from the Ohio Valley across the Mason-Dixon
line, will begin to move south Sunday afternoon as a wave of low
pressure tracks east to the mid Atlantic states. As this wave exits
off the coast, the front will move into central Virginia with
another wave to follow. Strong to severe storms are possible north
of highway 460 Sunday afternoon, but the more organized and outflow
generated storms should occur north of a line from Lewisburg WV to
Lynchburg VA. South of this line, storms will mainly be generated
from afternoon heating and buoyancy. Storms south of highway 460
should remain scattered, but with modest instabilities and ample
moisture, a few could become severe.

The front edges into the area Sunday evening with a possible surface
reflection forming over the Carolinas. Combine these two features
with outflow boundaries and strong surface heating from the
afternoon, widespread showers and thunderstorms are likely across
the entire forecast area Sunday evening. Despite weak layer shear,
buoyancy will create deep convection with the threat of damaging
straight-line winds and large hail. Steering flow is also weak and
with elevated PWATS, slow moving storms may produce localized
flooding during the evening, but the threat could linger through the
night.

Models still differ on when the front moves south of the area. The
GFS has the front in North Carolina early Monday morning, the ECM
Monday afternoon, and the NAM Monday evening. The location of the
front in the afternoon will determine if another round of severe
weather is possible Monday afternoon and evening. If another round
happens, it will mainly be south of highway 460 with the highest
probabilities over Southside VA. Following the front will be a weak
wedge of high pressure that will keep low clouds, rain and cooler
than normal temperatures in the region through at least Tuesday
morning. The wedge will erode Tuesday into Tuesday night as a cold
front moves over the region.

Temperatures will run warmer than normal Sunday with highs ranging
from the upper 70s along ridgetops to upper 80s across Southside.
Tricky forecast for temperatures Monday and will be dependent on
where the front is in the afternoon. If the GFS is correct,
temperatures Monday afternoon will be in the 70s. If the NAM is
right, temperatures will be in the 80s. If the ECM verifies, 70s
north of highway 460 and 80s south.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 240 PM EDT Friday...

Not too much change in the forecast as every day will see a
threat of showers/storms. Frontal boundary to our south Tuesday
morning lifts north as a warm front during the day, and will see
some showers/storms scattered around. Next front should move
into the area by Thursday morning as we stay on the southern
edge of the upper trough, and with weak flow aloft to the south,
the fronts will stall near us, keeping the entire week with a
threat of storms.

Wednesday could be the driest day, with more isolated to scattered
coverage around.

Confidence in the forecast beyond Wednesday is medium.

Temps remain at or above normal, with lows more elevated than high
temperatures.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 115 PM EDT Saturday...

Overall VFR conditions through this evening outside scattered
storms. Radar trends/high-resolution models favor best threat of
storms at LYH between 21-00z, BLF between 19-22z, and BCB
between 18-21z, so will have tempo groups here, with VCTS other
sites. Confidence medium to extent of how close/long storms
affect airports, so amendments likely this afternoon.

Will see convection wane this evening, with fog potential
overnight, but with upstream convection, cloudiness spilling
southward with increased threat of showers/storms Sunday
morning, fog will be limited, but still anticipate some LIFR at
LWB, with possible MVFR to IFR at other sites. Confidence is low
to the extent of fog.

More showers/storms later Sunday morning will have VCSH to VCTS
at most sites before 18z, with any lower cigs rising to VFR
after 12-14z.

.Extended Aviation Discussion...

A cold front will move across the Ohio Valley and into the Mid-
Atlantic region Sunday into Monday. This front will likely stall
or drift only slightly further south into early next week,
keeping unsettled conditions in place for several days. Model
guidance suggests high likelihood for showers and thunderstorms
with potential for sub-VFR ceilings and visibilities Sunday
afternoon mainly north of U.S. 460 with the greater coverage
shifting slightly south for Monday. Overall, Monday now appears
to be the day with the most widespread coverage of convection
and associated aviation difficulties. There will still be
periods of MVFR. Conditions are expected to improve a bit
through the later half of next week, but still threat of
showers/storms will hang around with potential late night fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...RAB/WP
SHORT TERM...RCS
LONG TERM...RCS/WP
AVIATION...KK/RAB/WP
Hazardous weather outlook, Jun 9, 5:07 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Sat Jun 9 2018

NCZ001>006-018>020-VAZ009-015-101100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Grayson-
507 AM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, and southwest Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A nearly stationary frontal boundary draped across the area will
result in scattered to numerous showers and thunderstorms Sunday and
Monday. Localized flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-023-024-034-035-045>047-WVZ507-508-101100-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
507 AM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

A weak frontal boundary will approach the region from the north later
today. Scattered to numerous showers and thunderstorms are expected
by afternoon and evening as a result. Localized flooding will be
possible in areas of heavier rainfall. In addition, isolated severe
thunderstorms will also be possible, with marginally severe hail and
damaging winds gusts the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

With the frontal boundary only drifting slowly south through the
forecast area Sunday and Monday, the threat for scattered to numerous
showers and thunderstorms will continue. Locally heavy rainfall
leading to localized flooding will be the main concern through the
period. Isolated severe storms will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mainly near the I-64 corridor this
afternoon into the evening.

VAZ007-010>014-016>018-022-032-033-043-044-058-059-WVZ042>044-101100-
Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Roanoke-Patrick-Franklin-Henry-Pittsylvania-Halifax-Charlotte-Mercer-
Summers-Monroe-
507 AM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low. Isolated
thunderstorms producing localized flooding will be possible this
afternoon and evening as a frontal boundary slowly approaches the
area from the north.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

With the frontal boundary only drifting slowly south through the
forecast area Sunday and Monday, the threat for scattered to numerous
showers and thunderstorms will continue. Locally heavy rainfall
leading to localized flooding will be the main concern through the
period. Isolated severe storms will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jun 9, 1:49 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT SAT JUN 9 2018

VAZ016-017-091830-
Floyd-Carroll-
149 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN FLOYD...AND CARROLL COUNTIES AND THE CITY OF GALAX...

Until 230 PM EDT

At 149 PM EDT, a strong thunderstorm was located over Woodlawn,
moving northeast at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Cana...
and Dugspur.

LAT...LON 3664 8091 3665 8091 3663 8092 3667 8095
      3668 8094 3671 8096 3688 8075 3690 8068
      3693 8064 3674 8045 3668 8046 3667 8047
      3664 8055 3665 8056 3666 8059 3662 8062
      3656 8084
TIME...MOT...LOC 1749Z 237DEG 35KT 3669 8080

PC
Special weather statement, Jun 9, 2:14 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
214 PM EDT SAT JUN 9 2018

VAZ017-032-091845-
Patrick-Floyd-
214 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL FLOYD AND CENTRAL PATRICK COUNTIES...

Until 245 PM EDT

At 213 PM EDT, a strong thunderstorm was located from Buffalo Ridge
to Mabry Mill. The storm is drifting to the southeast at 10
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stuart...
Woolwine...
Mabry Mill...
Buffalo Ridge...
and Rocky Knob Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3678 8048 3685 8034 3683 8009 3661 8022
TIME...MOT...LOC 1813Z 296DEG 2KT 3676 8030

WP
Special weather statement, Jun 9, 2:34 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT SAT JUN 9 2018

VAZ019-020-WVZ507-091930-
Bath-Alleghany-Eastern Greenbrier-
234 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHANY...BATH
COUNTIES IN WEST CENTRAL VIRGINIA AND EAST CENTRAL GREENBRIER
COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

Until 330 PM EDT

At 234 PM EDT, a strong thunderstorm was located near Lake Moomaw,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Warm Springs...
Millboro...
Neola...
Hot Springs...
and Lake Moomaw.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3820 7956 3794 7960 3788 7965 3785 7962
      3799 8032 3807 8029 3805 8026 3804 8021
      3804 8016 3806 8011 3806 7996 3810 7993
      3813 7995 3816 7992 3822 7966
TIME...MOT...LOC 1834Z 268DEG 18KT 3803 8003

KK
Special weather statement, Jun 9, 2:37 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
237 PM EDT SAT JUN 9 2018

VAZ013-016-017-032-091930-
Pulaski-Patrick-Floyd-Carroll-
237 PM EDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL
PULASKI...SOUTHWESTERN FLOYD...NORTHEASTERN CARROLL AND CENTRAL
PATRICK COUNTIES...

Until 330 PM EDT

At 236 PM EDT, a strong thunderstorm was located near Dugspur, moving
east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsville...
Floyd...
Indian Valley...
Willis...
and Dugspur.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3675 8082 3686 8080 3688 8074 3692 8078
      3696 8031 3669 8029
TIME...MOT...LOC 1836Z 268DEG 18KT 3682 8068

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Wilkes55 min
Jun 9, 3:38 PM EDTSpecial Weather StatementRNKStokes67 min
Jun 9, 5:20 PM EDTSpecial Weather StatementRNKYadkin55 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.